Kansas, 2016

Hail and Damaging Winds in Kansas, August 22, 2016

August 22, 2016 · NWS GLD · 4 events in 1 county or zone

During the evening, thunderstorms formed along a surface boundary in Sherman County and moved northeast. One of the storms became severe producing dime size hail and measured wind gusts to 59 mph near Edson.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening, thunderstorms formed along a surface boundary in Sherman County and moved northeast. One of the storms became severe producing dime size hail and measured wind gusts to 59 mph near Edson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 22, 4:25 PM MST, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 22, 4:25 PM MST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
525 PM MDT MON AUG 22 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 220 PM MDT Mon Aug 22 2016

A weather disturbance is forecast to move across much of the area
from the southwest later this afternoon through much of the
overnight hours. Some gusty outflow winds and locally heavy rainfall
will be the primary threats. Breezy southerly winds expected to
continue through midnight before slowly decreasing and veering to
the southwest and west (along/west of the CO/KS border) ahead of an
approaching front. Low temperatures should range from the mid 50s to
near 60 in far eastern Colorado with low to upper 60s east of the
border.

For Tuesday the back end of expected precipitation will just about
clear the far east and northeast parts of the area around sunrise
with a mostly sunny sky the rest of the day. There may be an
isolated thunderstorm along the front generally centered from
Trenton to Goodland and Tribune during the afternoon. High
temperatures in the upper 80s to around 90 west with low to mid 90s
elsewhere expected.

.LONG TERM...(Tuesday night through Monday)
Issued at 219 PM MDT Mon Aug 22 2016

Tuesday Night through Thursday...Main forecast concern for the
period will be placement and impacts related to strong frontal
boundary that will likely be to the south of the area during the
period. While the position of large scale features seems to have a
large degree of agreement with respect to latest forecasts...details
impacting sensible wx seem to show a large degree of variability
evident in SREF plumes of temperature with 30 degrees separating the
coolest and warmest members on Wednesday...with EKDMOS showing a
similar (20 F) spread between 10 and 90th percentiles. With this
data in mind...overall temperature forecast will be rather low
confidence as highly variable elements like the degree of cloud
cover will play a large role in observed values.

CWA will most likely start period in post frontal/upslope flow
regime with persistent CAA from the east. Am a little unsure of
magnitude of cold air as a lot of it appears driven by diabatic
processes along front...but good agreement on overall pattern. PV
fields indicate short wave trough will slide over the area on
Tuesday Night and Wednesday and while static stability does appear
somewhat low...elevated condensation pressure deficits call into
question whether any parcels would become saturated to take
advantage of lift. That being said...enough support to at least
warrant chance pops on Wednesday morning and will focus things in
eastern cwa where H7 frontal zone may focus mesocale ascent in
presence of aforementioned instability. Precipitation should move
to the south and diminish through the afternoon and evening.
Chance for showers will remain along periphery of cwa through
Thursday...but expect bulk of precipitation to be south and west
of area.

In the extended (Thursday Night- Monday)...Weather pattern will
remain active across the area through the period as CWA remains on
periphery of southeast CONUS ridge with a series of weak short wave
impulses moving through the flow. As sfc low/trough develops over
the start of the period may see gusty southerly winds during the
afternoon on Friday and Saturday which will be key in provided
needed moisture return for convective development and potential
strength of storms. GEFS ensemble plumes support at least a marginal
risk of a severe storm or two Friday night with 1000-1500 J/Kg of
CAPE and around 30kts of shear in most plumes. With large amount of
uncertainty in the closer periods...hard to get to confident in the
details at this point and kept bulk of forecast near mean values.
Aside from periodic storm chances expect a gradual warming trend
through the forecast and high temps climbing into the 90s again by
Monday as H5 ridge begins to amplify.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 525 PM MDT Mon Aug 22 2016

VFR conditions should prevail at both KMCK and KGLD terminals,
though brief drops to MVFR vis (3-6 sm) can't be ruled out if a
stronger thunderstorm were to impact either terminal. Best
thunderstorm coverage will tend to be south of I-70 though KGLD is
in line with best chances, and KMCK later when thunderstorms move
northeast. All of this activity should transition eastward as the
upper level disturbance moves out of the region.

Gusty winds should slowly diminish through the first 6 hours of
the TAF period, then decreasing below 12kt. Surface winds are
still expected to shift to the southwest late tonight, then
northwest by Tuesday afternoon as surface low pressure transitions
over the region. There may be a brief period of low level wind
shear at KMCK late tonight during this transition period (roughly
05-10Z).

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...JRM
AVIATION...DR
Hazardous weather outlook, Aug 22, 9:35 AM MST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT MON AUG 22 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1035 AM MDT MON AUG 22 2016 /1135 AM CDT MON AUG 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A WEATHER DISTURBANCE WILL MOVE ACROSS MUCH OF THE AREA FROM THE
SOUTHWEST LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. THE
PRIMARY THREATS WILL BE LOCALLY GUSTY OUTFLOW WINDS TO 50 MPH AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 22, 5:40 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
640 PM MDT MON AUG 22 2016

KSZ013-027-230130-
WALLACE KS-SHERMAN KS-
640 PM MDT MON AUG 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLACE AND
SOUTHEASTERN SHERMAN COUNTIES UNTIL 730 PM MDT...

AT 639 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTH OF WALLACE...OR 13 MILES NORTH OF SHARON SPRINGS...MOVING
NORTH AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GOODLAND.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 15 AND 22.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3897 10159 3903 10181 3935 10178 3930 10140
TIME...MOT...LOC 0039Z 197DEG 14KT 3908 10168

BULLER
Special weather statement, Aug 22, 6:38 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
738 PM MDT MON AUG 22 2016

COZ091-230230-
KIT CARSON COUNTY CO-
738 PM MDT MON AUG 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON COUNTY
UNTIL 830 PM MDT...

AT 738 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTH OF SEIBERT...MOVING NORTH AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SEIBERT AND VONA.

THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 403 AND
415.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3904 10271 3904 10300 3936 10290 3925 10258
TIME...MOT...LOC 0138Z 202DEG 13KT 3908 10287

BULLER

The radar

The Goodland radar (KGLD), 12 km away, was scanning. The volume nearest the first event began at 01:49 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Sherman

When
August 22, 6:49 PM MST
Where
Sherman County, 2.68 mi SW of Caruso
Measured
0.75 in hail
Reported by
Public
Coordinates
39.307, -101.820

Dime sized hail was reported southeast of Ruleton.

Hail, Sherman

When
August 22, 7:01 PM MST
Where
Sherman County, 0.57 mi N of Edson
Measured
0.75 in hail
Reported by
Public
Coordinates
39.338, -101.548

Dime sized hail began to fall in Edson.

Thunderstorm Wind, Sherman

When
August 22, 7:01 PM MST
Where
Sherman County, 0.54 mi NNE of Edson
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.337, -101.546

The top half of a live Chinese Elm tree was broken off about 10 feet above the ground. An 8 inch limb and another 6 inch limb were also broken off the tree. Estimated time of report from radar.

Thunderstorm Wind, Sherman

When
August 22, 7:01 PM MST
Where
Sherman County, 1.67 mi WNW of Edson
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.339, -101.579

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655065, 655066, 655067, 655068.